Mon to Thur 8:30am – 5pm

Hope Island, QLD, Australia

Beware of Proton Pump Inhibitors

Proton pump inhibitors:  re-emerging safety concerns

Prescribed ant-acid medications or Proton Pump Inhibitors (PPI) are used for the management of a variety of digestive disorders, including reflux and functional dyspepsia.  Since their introduction in the early 1990s, the use of PPI has increased by more than 1000% in Australia, with over 19 million prescriptions written in 2013-20141.  Over the last decade, at least two PPIs have featured in the top 10 most prescribed PBS-subsidised medicines every year.2

Currently, long-term PPI use is approved for the prevention and symptom control of Gastroesophageal Reflux Disease (GORD), for Barrett’s oesophagus and as prophylaxis for non-steroidal anti-inflammatory drug (NSAID)-associated bleeding3.  Not surprisingly, there is concern over the unnecessary personal and healthcare costs associated with their increasing use.

Adverse effects of long-term PPI use

Recent observational studies suggest that taking PPIs is associated with several serious adverse events including:

  • Myocardial infarction and ischemic stroke5
  • Osteoporosis and bone fractures6,7
  • Acute kidney injury8 and Chronic kidney disease9
  • Dementia10,11,12
  • Clostridium difficile infections13
  • Acquired pneumonia14

The results of a recent longitudinal cohort study suggest an increased risk of all-cause mortality with PPI use, including death due to cardiovascular disease, chronic kidney disease and upper gastrointestinal cancer15.

While observational studies may not provide sufficient evidence to prove direct causation, the accumulating evidence does require consideration and highlights the need to promote awareness of potential adverse events related to long-term use, for better pharmacovigilance and the need to limit the prescription of PPIs to patients where the potential risks outweigh the benefits.  Furthermore, there is enough evidence to indicate a high probability of causality between PPIs and increased risk of gastrointestinal infection, nutrient deficiencies and small intestinal bacterial overgrowth3,16

PPIs, the gut microbiome and disease

Decreased numbers of beneficial bacterial and lower microbial diversity has been found in PPI users with an associated significant increase in the abundance of oral and upper GI tract ‘bad’ bacteria.  In particular, Streptotoccaceae is significantly increased in PPI-users17.  These alterations to the gut microbiota increase the risk of infections such as Clostridium difficile, Salmonella spp, and Shigella spp18,19.  Changes in stomach acid levels and length of time needed for foods to pass through the small intestine can result in Small Intestine Bacterial Overgrowth or SIBO.

Several recent population studies have associated PPI use, through secondary changes in microbiome, with a risk of major depression21, childhood obesity22, irritable bowel syndrome23 and allergic diseases24.

Herbal, Nutritional and Lifestyle support for digestive health 

The evidence from all available studies suggests that long term PPI use is associated with serious adverse events, including an increased risk of all-cause mortality.  In addition, evidence indicates that more than half the people taking PPIs do so without a medical need, exposing themselves to unnecessary health risks.  Given these risks, alternative therapies for the treatment of gastrointestinal disorders such as GORD and functional dyspepsia should be considered.  The naturopathic approach aims to address the individual causative and modifiable risk factors for functional dyspepsia, GORD and related conditions while providing relief of symptoms.  Diet and lifestyle interventions are combined with evidence based and traditional nutritional and botanical medicines to provide:

Naturopathic assessment will also address the initial underlying contributors to loss of stomach acid levels such as stress or other nutritional deficiencies.

For individualised assessment and support, contact us at True Medicine – 5530 1863 today.

Based on an Article by Wendy McLean BHSc(Nat), BAdvSc(hons), PhD; JATMS Volume 26 No 1 Autumn

References available on request.